Alert archive / Maryland / Wind Advisories in 2017

Wind Advisory 6, NWS Wakefield, VA

March 15, 20174 counties in Maryland; Accomack County, Northampton County, Virginia

NWS Wakefield, VA issued this wind advisory at Mar 15, 2017, 2:42 AM EDT for 4 counties in Maryland; Accomack County, Northampton County, Virginia. It took effect at Mar 15, 2017, 8:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 2:42 AM EDT (06:42 UTC)
In effect from
Mar 15, 2017, 8:00 AM EDT
Expired
Mar 15, 2017, 5:58 PM EDT
In force
10 hr
Issued by
NWS Wakefield, VA

Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD, Worcester County, MD, Accomack County, VA, Northampton County, VA

The radar

The Dover AFB radar (KDOX), 93 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS71 KAKQ 150642
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service WAKEFIELD VA
242 AM EDT Wed Mar 15 2017

MDZ021>025-VAZ099-100-152200-
/O.NEW.KAKQ.WI.Y.0006.170315T1200Z-170315T2200Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, Melfa, Exmore, Cape Charles, Cheapside, 
Fishermans Island, Kiptopeke, Kiptopeke State Park, 
and Plantation
242 AM EDT Wed Mar 15 2017

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

The National Weather Service in WAKEFIELD has issued a Wind
Advisory, which is in effect from 8 AM this morning to 6 PM EDT
this evening.

* AREAS AFFECTED: The Lower Eastern Shore

* WINDS: West to northwest 25 to 30 mph with gusts to 45 mph.

* TIMING: This morning through early this evening.

* IMPACTS: Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use caution
until the winds subside.

&&

$$
3 follow-up statements
749 
WWUS71 KAKQ 151654
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service WAKEFIELD VA
1254 PM EDT Wed Mar 15 2017


MDZ021>025-VAZ099-100-152200-
/O.CON.KAKQ.WI.Y.0006.000000T0000Z-170315T2200Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, Melfa, Exmore, Cape Charles, Cheapside, 
Fishermans Island, Kiptopeke, Kiptopeke State Park, 
and Plantation
1254 PM EDT Wed Mar 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* AREAS AFFECTED: The Lower Eastern Shore

* WINDS: West to northwest 25 to 30 mph with gusts to 45 mph.

* TIMING: through early this evening.

* IMPACTS: Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
423 
WWUS71 KAKQ 151900
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service WAKEFIELD VA
300 PM EDT Wed Mar 15 2017


MDZ021>025-VAZ099-100-152200-
/O.CON.KAKQ.WI.Y.0006.000000T0000Z-170315T2200Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, Melfa, Exmore, Cape Charles, Cheapside, 
Fishermans Island, Kiptopeke, Kiptopeke State Park, 
and Plantation
300 PM EDT Wed Mar 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* AREAS AFFECTED: The Lower Eastern Shore

* WINDS: West to northwest 25 to 30 mph with gusts to 45 mph.

* TIMING: through early this evening.

* IMPACTS: Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
061 
WWUS71 KAKQ 152158
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service WAKEFIELD VA
558 PM EDT Wed Mar 15 2017

MDZ021>025-VAZ099-100-152300-
/O.CAN.KAKQ.WI.Y.0006.000000T0000Z-170315T2200Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, Melfa, Exmore, Cape Charles, Cheapside, 
Fishermans Island, Kiptopeke, Kiptopeke State Park, 
and Plantation
558 PM EDT Wed Mar 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in WAKEFIELD has cancelled the Wind
Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this wind advisory went out at Mar 15, 1:21 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 15, 1:21 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
121 AM EDT Wed Mar 15 2017

.SYNOPSIS...
A cold upper level trough pushes over the Mid Atlantic tonight
and Wednesday and lingers over the region into Thursday.
Meanwhile, high pressure builds across the Southeast States
Wednesday night into Thursday. High pressure slides offshore
Friday as low pressure tracks into the Great Lakes region.

&&

.NEAR TERM /THROUGH TODAY/...
Storm from earlier today continues to track just E of New
England this evening. Drying/cold NW flow in its wake now in
control. Expecting VRB clouds/partly cloudy conditions
overnight...potential for a few flurries...esp on the ern shore
and far SW counties overnight. Otherwise...gusty NW winds to
25-35 mph will only weaken a bit overnight keeping the BL mixed
and preventing temperatures from falling too far. Nudged
temperatures overnight up a couple/few degs F based on trends
and near term guiduance. Lows from around 20F NW to the u20s SE.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A cold upper level trough of -3 to -4 st dev at 500mb per
14/12z GEFS drops into the Mid-Atlantic by 12z Wednesday, with
the trough axis sliding offshore by 00z Thursday. 14/12z
NAM/GFS/GEFS/CMC/ECMWF show 850mb temperatures dropping to
around - 16 to -18C by 12z Wednesday and only to -14 to -15C by
18z. These values are on the order of -2 to -3 st dev for MD/VA
and -3 to -4 st dev for NC. This will result in cold
temperatures Wednesday with highs only in the low/mid 30s, see
the climate section below for records. A NW wind of 10-15mph
early in the morning will increase to 15-25mph with gusts up to
30-35mph later in the morning and into the afternoon. This will
result in wind chill values in the upper single digits to teens
early in the morning, and then in the 20s by aftn. The primary
upper cold pool and the associated height falls and dynamic
tropopause will likely result in enhanced low-level lift late
Tuesday night through midday Wednesday, and will likely produce
some bands of snow showers with lingering moisture around
850-700mb, especially near the coast. This will result in a
30-50% chc of snow showers from the Nrn Neck/Middle Peninsula to
the Ern Shore. Snow accum should only be a few tenths of an
inch. Sky cover should average mostly cloudy to overcast across
nrn and ern portions of the area and partly to mostly cloudy SW.

The upper trough will linger over the area Wednesday night into
Thursday. Generally mostly clear to occasionally partly cloudy
Wednesday night, then partly to mostly sunny Thursday. 850mb
temperatures only rise to -12C across the NE by 18z Thursday
ranging to -6 to -8C SW. This should support highs ranging from
the upper 30s/around 40 NE to the mid/upper 40s SW, after
morning lows in the upper teens to mid 20s. Again see the
climate section below for record lows. Breezy Thursday with a NW
wind average 10-20mph, with gusts up to 30mph over the Ern
Shore.

The trough slides offshore Thursday night into Friday as low
pressure and an associated cold front push into Midwest. Surface
high pressure remains centered over the SE Conus Thursday
night, which should remain clear and chilly with lows in the
20s. Highs moderate into the upper 40s to mid 50s Friday, with
increasing clouds due to WAA aloft.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
For the weekend into next week, it looks like temperatures will
begin to return to closer to normal as the ridge over the west
slowly breaks down allowing for rising heights for the eastern
half of the country, especially next week. Friday looks like a
quiet but continued chilly day with high pressure sliding off
the coast. An upper trough and associated surface front will
approach the area late Friday into Saturday bringing
temperatures to at or even above normal, but also a chance for
showers, especially in the morning. Behind this system, the
upper system closes off over the area for Sunday leading to a
partly to mostly cloudy day and perhaps some sprinkles on the
Eastern Shore. It will be a cool day once again with temps only
in the 50s. Once the upper low moves east of the area, the first
part of next week looks dry with a warming trend. Temperatures
by Tuesday will rebound into the 60s.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR through the forecast period as very dry arctic air overspreads
the region behind departing Nor'easter. Potent shortwave energy may
produce sct snow shwrs across the eastern shore today (SBY). SCT-BKN
CU/AC expected along with gusty WNW winds. Models agree that gusty
WNW winds continue between 15-30 KTS through 12Z, 30-40 KTS through
00Z, then 15-25 KTS after 00Z. VFR conditions Thursday along with
gusty WNW winds between 20-30 KTS.

&&

.MARINE...
Will continue with all headlines as is. Currently there is a
slight lull in the winds, however expect the winds to pick up
again this evening into Wed morning as the modified Arctic front
moves through with the strong surge and cold advection behind
it. May see some gusts once again to 40kt in the northern
coastal waters. The winds will be slow to subside on Wednesday
as the tight pressure gradient will continue. Should see any
remaining gales end Wed evening as high pressure builds in from
the west. Southerly winds develop later Thursday Night into
Friday as the high moves offshore, then the next cold front
passes through the waters Saturday Night. However, after
Wednesday, no gale force conditions are expected with any of
these systems, although Small Craft conditions are likely with
the southerly winds Friday night into Saturday, then behind the
front Saturday night into Sunday.

&&

.TIDES/COASTAL FLOODING...
With the low well to the northeast, the coastal flooding risk has
diminished. An extended period of outgoing currents have allowed
the 0.5-2 ft positive anomalies in the bay to rapidly become negative
this afternoon. Surge guidance suggests that we could see low water
with the extended period of W-NW flow keeping the blowout tide
ongoing. May need low water advisories for portions of the bay late
tonight, but it is marginal and still uncertain. Perhaps a better
chance for low water in the bay will be on Wednesday's low tide
cycle.

In addition, with the waves in the surf zone dropping below 8 feet,
have cancelled the high surf advisory.

&&

.CLIMATE...
An unseasonably cold airmass will overspread the region tonight
through Wednesday and into Thursday morning. Some record lows
and record low maximums will be challenged.

Record lows and low maxima Wednesday 3/15:

RIC: 17(1993)/34(1937)
ORF: 23(1993)/34(1892)
SBY: 18(1993)/31(1932)
ECG: 20(1993)/41(1993)

Record lows Thursday 3/16:

RIC: 18(1979)
ORF: 20(1916)
SBY: 14(1960)
ECG: 27(1992)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ633-
     635>638.
     Gale Warning until 10 PM EDT this evening for ANZ630>632-634.
     Gale Warning until 1 AM EDT Thursday for ANZ650-652-654-656-
     658.

&&

SYNOPSIS...AJZ
NEAR TERM...ALB
SHORT TERM...AJZ
LONG TERM...MRD
AVIATION...MPR
MARINE...MRD
Hazardous weather outlook, Mar 14, 3:55 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service WAKEFIELD VA
355 PM EDT Tue Mar 14 2017

MDZ021>025-VAZ099-100-152000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
355 PM EDT Tue Mar 14 2017

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Wind chill values are expected to drop into the teens late tonight
into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A northwest wind of 15 to 25 mph is expected Wednesday with gusts up
to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-152000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
355 PM EDT Tue Mar 14 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Wind chill values are expected to drop into the upper single digits
to teens late tonight into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A northwest wind of 15 to 25 mph is expected Wednesday with gusts up
to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:52 AM EDTLow Water AdvisoryAKQ17 hr

Nearby

Wind Advisories in Maryland, 2017Wind Advisories in Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.